Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 30, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 19, 2020, 8:25 PM CDT for Dimmit County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2020, 8:25 PM CDT (01:25 UTC)
- Expired
- Mar 19, 2020, 9:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dimmit County, TX
The radar
The Laughlin AFB radar (KDFX), 116 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 8:33 PM CDT | HAIL 2.75 | Catarina, TX | BASEBALL SIZE HAIL AT A CONVENIENCE STORE IN CATARINA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1167 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.2
The text
As transmitted.
718
WUUS54 KEWX 200125
SVREWX
TXC127-200215-
/O.NEW.KEWX.SV.W.0030.200320T0125Z-200320T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
825 PM CDT Thu Mar 19 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southeastern Dimmit County in south central Texas...
* Until 915 PM CDT.
* At 825 PM CDT, a severe thunderstorm was located near Catarina, or
15 miles southeast of Carrizo Springs, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Catarina, Las Vegas and Chaparral Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2838 9979 2862 9939 2836 9939 2827 9974
TIME...MOT...LOC 0125Z 245DEG 30KT 2835 9969
HAIL...1.00IN
WIND...60MPH
$$
RUNYEN3 follow-up statements
401
WWUS54 KEWX 200139
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
839 PM CDT Thu Mar 19 2020
TXC127-200215-
/O.CON.KEWX.SV.W.0030.000000T0000Z-200320T0215Z/
Dimmit TX-
839 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN DIMMIT COUNTY...
At 839 PM CDT, a severe thunderstorm was located over Catarina, or 13
miles south of Big Wells, moving east at 30 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Catarina, Las Vegas and Chaparral Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2841 9969 2862 9939 2836 9939 2830 9963
TIME...MOT...LOC 0139Z 249DEG 26KT 2837 9959
HAIL...2.50IN
WIND...70MPH
$$
RUNYEN863
WWUS54 KEWX 200153
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
853 PM CDT Thu Mar 19 2020
TXC127-200215-
/O.CON.KEWX.SV.W.0030.000000T0000Z-200320T0215Z/
Dimmit TX-
853 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EAST CENTRAL DIMMIT COUNTY...
At 853 PM CDT, a severe thunderstorm was located 7 miles north of
Light, or 12 miles southeast of Big Wells, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chaparral Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2845 9959 2862 9939 2836 9939 2832 9954
TIME...MOT...LOC 0153Z 245DEG 30KT 2842 9946
HAIL...1.00IN
WIND...60MPH
$$
RUNYEN739
WWUS54 KEWX 200211
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
911 PM CDT Thu Mar 19 2020
TXC127-200221-
/O.EXP.KEWX.SV.W.0030.000000T0000Z-200320T0215Z/
Dimmit TX-
911 PM CDT Thu Mar 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DIMMIT COUNTY
WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 2845 9959 2862 9939 2836 9939 2832 9954
TIME...MOT...LOC 0211Z 245DEG 30KT 2848 9932
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:41 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 19, 6:41 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 641 PM CDT Thu Mar 19 2020 .AVIATION... All terminals are currently VFR with easterly to southeasterly winds. A cold front is approaching the area from the north. This front will bring showers and thunderstorms with lower ceilings and visibility. Convection will move into DRT first later this evening and spread to San Antonio and Austin. At DRT conditions will stay VFR initially, but in San Antonio and Austin ceilings will drop to MVFR with showers and thunderstorms. MVFR ceilings will develop at DRT by Friday morning. The front will bring northerly to northwesterly winds starting between 09Z and 12Z. Convection will move away by around 18Z Friday. Ceiling will lift to VFR at DRT, but remain MVFR in Austin and San Antonio. && .PREV DISCUSSION... /ISSUED 222 PM CDT Thu Mar 19 2020/ SHORT TERM (Tonight through Friday Night)... Thick cloud cover remains across most of South-Central Texas at this time with temperatures in the 70s for the most part. Other than that, things have been fairly quiet since the remaining showers and storms moved out of the area this morning. However, things will be quickly changing this evening as the upper low still remains west of Texas. A weak frontal boundary will move into the area around the same time as the next impulse embedded in the southwest flow aloft. This should allow for convection to quickly develop in our our southwestern CWA around 00z then spread northeastward. The storm development will be aided by the boundary as well. Overall, coverage of activity is expected to be high, although there are some discrepancies from the latest high-res guidance on the area of best coverage depending on where the initial precip area develops. Activity is expected to diminish in coverage by the mid- afternoon hours. CAPE values will remain in the 1000-1500 J/kg range and with enough deep level shear in place, there will remain a threat of isolated strong to severe storms within the activity. SPC has nearly all of the CWA in a marginal risk and this seems appropriate based on latest trends. Low temperatures tonight will remain in the 50s and 60s. Highs tomorrow will be not too much warmer than the lows as the cold front moves across the area. The break in activity in the afternoon hours Friday will be short- lived as yet another impulse brings an increase of isentropic ascent on top of the frontal layer. This activity will begin in the southwest CWA after Friday night. Will show the higher PoPs in this region. With the abundance of cloud cover continuing, lows will remain in the 40s and 50s. LONG TERM (Saturday through Thursday)... Isentropic ascent above the shallow cool air mass and ample moisture will yield scattered to widespread showers on Saturday with high temperatures in the upper 50s to low 60s. Forcing for ascent may be aided by a weak short wave trough moving west to east across the Plains. There will be some elevated instability, so some thunderstorms will also be possible. Rainfall totals up to a half inch or so are possible on Saturday and Saturday evening. Chances for light showers linger into Sunday for areas along and east of the Interstate 35 corridor, but only minimal accumulated rainfall is expected. High temperatures on Sunday rebound into the low to mid 70s. The warming trend increases Monday and into the middle of next week as a large 500 mb high establishes itself over north central Mexico. High temperatures return to the mid 80s by Tuesday and near 90 by Wednesday/Thursday (low to mid 90s across the Rio Grande Plains) with dry conditions persisting. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 60 63 49 61 55 / 70 80 10 60 80 Austin Bergstrom Intl Airport 60 63 48 62 54 / 70 90 10 60 80 New Braunfels Muni Airport 63 67 49 61 55 / 70 80 20 60 70 Burnet Muni Airport 56 60 45 58 51 / 70 70 10 50 70 Del Rio Intl Airport 63 71 53 63 55 / 60 30 30 40 10 Georgetown Muni Airport 58 61 46 59 53 / 70 80 10 50 80 Hondo Muni Airport 65 67 51 64 54 / 70 70 40 70 40 San Marcos Muni Airport 62 63 49 61 54 / 70 90 20 60 70 La Grange - Fayette Regional 66 70 51 64 58 / 70 70 20 50 80 San Antonio Intl Airport 64 67 51 61 56 / 70 80 20 70 60 Stinson Muni Airport 67 67 52 62 56 / 70 80 30 70 50 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...05 Long-Term...Runyen Decision Support...Treadway
Hazardous weather outlook, Mar 19, 1:22 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 122 PM CDT Thu Mar 19 2020 TXZ171>173-183>194-202>209-217>225-228-201830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 122 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Another round of showers and thunderstorms is expected tonight into Friday morning. A few strong to severe storms are possible with hail and damaging winds the main threat. Locally heavy rainfall is also possible from midnight tonight to noon on Friday. There is a potential for flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Mar 19, 4:47 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
447 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL 4 SSE DOSS 30.39N 99.11W
03/19/2020 E0.25 INCH GILLESPIE TX COCORAHS
&&
PAYSpecial weather statement, Mar 19, 7:41 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 741 PM CDT Thu Mar 19 2020 TXZ217-228-200130- Maverick TX-Dimmit TX- 741 PM CDT Thu Mar 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAVERICK AND NORTHWESTERN DIMMIT COUNTIES UNTIL 830 PM CDT... At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Chupadera Ranch Airport, or 15 miles southeast of El Indio, moving northeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Carrizo Springs and Carrizo Hill. LAT...LON 2828 10019 2839 10024 2860 9987 2840 9976 TIME...MOT...LOC 0040Z 243DEG 23KT 2836 10014 RUNYEN
Special weather statement, Mar 19, 8:19 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
819 PM CDT Thu Mar 19 2020
TXZ228-200200-
Dimmit TX-
819 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DIMMIT COUNTY UNTIL 900
PM CDT...
At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catarina, or 15 miles southeast of Carrizo Springs, moving northeast
at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Big Wells, Gilson Groves, Catarina and Las Vegas.
LAT...LON 2837 9984 2864 9948 2864 9940 2840 9940
2825 9976
TIME...MOT...LOC 0119Z 237DEG 34KT 2835 9971
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:41 PM CDT | Special Weather Statement | EWX | Dimmit | 49 min |
| Mar 19, 7:47 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 58 min |
| Mar 19, 8:19 PM CDT | Special Weather Statement | EWX | Dimmit | 41 min |
| Mar 19, 8:42 PM CDT | Severe Thunderstorm Warning | EWX | Maverick, Zavala | 63 min |
| Mar 19, 9:21 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 54 min |
| Mar 19, 10:13 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 47 min |
| Mar 19, 10:19 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 41 min |
| Mar 19, 10:58 PM CDT | Special Weather Statement | EWX | Dimmit | 47 min |
| Mar 19, 10:59 PM CDT | Special Weather Statement | EWX | Atascosa | 16 min |
| Mar 19, 11:06 PM CDT | Special Weather Statement | EWX | Frio | 24 min |
| Mar 19, 11:30 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 45 min |
| Mar 20, 12:00 AM CDT | Special Weather Statement | EWX | Atascosa | 30 min |
| Mar 20, 12:26 AM CDT | Special Weather Statement | EWX | Frio | 49 min |
| Mar 20, 12:34 AM CDT | Special Weather Statement | EWX | Val Verde | 41 min |
| Mar 20, 12:50 AM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
| Mar 20, 1:17 AM CDT | Special Weather Statement | EWX | Edwards | 43 min |
| Mar 20, 1:32 AM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 3 hr |
| Mar 20, 1:39 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 28 min |
| Mar 20, 2:13 AM CDT | Areal Flood Advisory | EWX | Edwards, Real | 3 hr |
| Mar 20, 3:12 AM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr, Llano | 3 hr |
| Mar 20, 6:26 AM CDT | Special Weather Statement | EWX | DeWitt | 49 min |
| Mar 20, 7:24 AM CDT | Special Weather Statement | EWX | DeWitt | 36 min |
| Mar 20, 8:26 AM CDT | Special Weather Statement | EWX | Lavaca | 34 min |
| Mar 20, 9:18 AM CDT | Special Weather Statement | EWX | Lavaca | 27 min |
| Mar 20, 11:49 AM CDT | Special Weather Statement | EWX | Lee | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.